question-icon

Suggest treatment for side effects of Penicillin and Erythromycin

default
Posted on Mon, 30 Nov 2015
Question: My 7 year old grandson is allergic to penicillin and erythromycin. What else can he take. Been hospitalized second time. Gave him benadryl prednisone and adrenilin
doctor
Answered by Dr. Kaushal Bhavsar (17 minutes later)
Brief Answer:
He can take levofloxacin, linezolid, doxycyclin etc.

Detailed Answer:
Thanks for your question on Health Care Magic.
I can understand your concern.
Penicillin allergy is very common.
It is actually beta lactam allergy. So better to avoid penicillin as well as cephalosporin group of antibiotics because both are having beta lactam rings in their molecular structure.
Allergy to erythromycin is not that common.
So in my opinion, you should get done drug allergy testing in your grandson's case. This will give you exact idea about drugs which are allergic in him.
Apart from these two group of drugs, you can give him doxycyclin, linezolid, levofloxacin.
All these will mostly not cause allergic reaction in him.
Hope I have solved your query.
I will be happy to help you further.
Wish you good health. Thanks.
Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
default
Follow up: Dr. Kaushal Bhavsar (16 minutes later)
Thank you very much. He has excema and asthma as well. The allergy tests came back slightly asensitive to penecillin but the other night he was covered in raised red welts all over his body and very itching. I wonder if he could be allergic to the virus itself
doctor
Answered by Dr. Kaushal Bhavsar (16 minutes later)
Brief Answer:
Better to start montelukast and fexofenadine combination.

Detailed Answer:
Thanks for your follow up question on HCM.
I can understand your concern.
So he is having generalised allergic disease.
Combination of antihistamine (fexofenadine or levocetrizine) and anti allergic (montelukast) drugs is beneficial in his case.
Inhaled bronchodilators and inhaled corticosteroid are indicated.
It is not allergy to the virus but it is worsening of allergy due to viral infection.
So please let me know
1. Which drugs he is taking for eczema and asthma?
2. Is he taking oral combination of antihistamine and anti allergic drugs?
Please reply me answers of above asked questions, so that I can guide you better.
I will be happy to help you further. Wishing good health to your grandson. Thanks.
Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
Answered by
Dr.
Dr. Kaushal Bhavsar

Pulmonologist

Practicing since :2008

Answered : 14654 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for side effects of Penicillin and Erythromycin

Brief Answer: He can take levofloxacin, linezolid, doxycyclin etc. Detailed Answer: Thanks for your question on Health Care Magic. I can understand your concern. Penicillin allergy is very common. It is actually beta lactam allergy. So better to avoid penicillin as well as cephalosporin group of antibiotics because both are having beta lactam rings in their molecular structure. Allergy to erythromycin is not that common. So in my opinion, you should get done drug allergy testing in your grandson's case. This will give you exact idea about drugs which are allergic in him. Apart from these two group of drugs, you can give him doxycyclin, linezolid, levofloxacin. All these will mostly not cause allergic reaction in him. Hope I have solved your query. I will be happy to help you further. Wish you good health. Thanks.